September 14th, 2013

Long-term update on Paragard

Hello all,

Just thought I'd post a recap on the last almost 3 years of my IUD for those of you who are interested in how the IUD thing goes long-term.

Background: At the time of insertion, I was 23, had a boyfriend (now husband), no other major medical issues, in shape, had been on HBC for about 7ish years (?) that I had a lot of spotting with, and I took spironolactone for the last year and half for acne. Decided to stop all medications and try the Paragard and see how things went.

Insertion: A few seconds of excruciating pain (when my cervix was being dilated), then some period-like cramping and spotting for a day or two after that.

First 6 months-year: Oi. Light bleeding/spotting that would last a 2-5 days and occur every 2 weeks or so, with no evidence of what seemed like a legitimate period. I could NOT catch a break. Also, my acne exploded. And I would get random AWFUL cramps, but they were usually short-lived. GYNO put me on progesterone for a bit to see if that would help regulate periods/start them/get rid of spotting. No luck whatsoever. Went to an endocrinologist, put me on a special schedule of estrogen patches, followed by vaginal insertion of progesterone for about a month or two. Things slowly started to resolve, and within a few months, I was having REAL periods about every 6 weeks or so, with some light spotting a few days before the period and sometimes during ovulation. HOORAY! The endocrinologist thought the years of HBC had REALLY thinned my uterine lining, and I just kept shedding it, and wasn't having a proper cycle with enough estrogen to build back up the lining. So I guess we sort of "re-set" things.

The ACNE: bleh. Acne to the chin and jaw line. So attractive. Sometimes pimples. Sometimes cysts. Got a little better with very strict facial regimen and benzoyl peroxide, but not really. And it wasn't too too bad if I wore the right amount of make up, but who wants to have to put on a ton of make up every day? Not I. Went to the dermatologist, told him of my previous (and successful) use of spironolactone, and he put me back on it (50mg daily). And waa-laa, acne gone within about 2 months. I still get an occasional pimple, but nothing I can't handle.

Last year or so: WOO! My periods slowly started getting closer and closer together to where now I have one about every 28-34 days. YAY! A normal cycle! My boobs also swell and get tender about a week before, but I don't mind that at all. It's like a warning system. I get a little brownish spotting a few days before the period, and then the period itself lasts 4-5 days. First couple days are relatively heavy. I recently made my own cloth pads and I LOVE them. I also use the Diva cup for lighter days sometimes (I find my cervix is super low during the super bloody days, so I don't want to bump it with the cup or God forbid, accidentally yank out my IUD, plus sometimes it leaks).

I do sometimes suffer from what my friend who has a Mirena and I call "My uterus hurts". Just random, cramping. Sometimes around ovulation time, sometimes not. Sometimes really painful, sometimes not. I take naproxen sodium (Aleeve) for them...sometimes it helps, sometimes it doesn't. Yoga and deep breathing help too (I realize that may be to granola-y for some). I also sometimes rub "icy hot" gel on my lower abdomen. Strange, I know, but it seems to help. Sometimes I'll go months with out the "my uterus hurts", and sometimes it's once a week for a few weeks. My friend and I are convinced it happens when our bladder gets too full or we're super dehydrated, but that's just a theory haha.

All in all,  the IUD has it's quirks, and boy did it take forever until things normalized, but it's totally worth it. I'm not on hormones. I think it's really cool that I ovulate and have a real cycle. I'm not pregnant and have never had any scares even. It's REALLY fool-proof and low maintenance. And it's a nice, long-term form of birth control. I'll probably take it out in about 3ish years when I'm ready for a kiddo or two. And I'm not looking forward to the acne that may ensue (because you cannot take spironolactone without birth control), but hopefully with help from my dermatologist, we can get a regimen going before I'm off the spironolactone, and maintain some control. And then I can get my IUD and spironolactone back soon after baby arrives :) :)

Considering Paragard... Currently on Depo which will soon be ineffective :(

Hi everyone!
So I have been scouring the internet today for literally 14+ hours now, scaring myself senseless with IUD horror stories until I came upon the comm about 4 hours ago. I am so relieved to see so many women happy with this method!! I have been searching through here to see if I could find a post by anyone who has been in a similar prediciment as myself but can't seem to find anything.
I'll start out with a little info about myself:
23 years old, no children, never been pregnant (knock on wood!!!), in a serious committed relationship with marriage a likely prospect in the future, and have been on HBC for 9 years. Originally started out on the pill to control ovarian cysts, switched to Depo when I became sexually active since I am horrible about remembering to take pills consistantly.
I just got diagnosed with idiopatic hypersomnia/possible borderline narcolepsy this week. My neurologist put me on a prescription for Nuvigil (armodafinil) to treat my symptoms ( I was falling asleep to the point of dreaming while driving! ). I told the NP I am on the Depo shot and it is on my file, but I didn't find out that it affects HBC until I did my own research. The medicine lowers the efficicacy of the BC by as much as 70-80%, meaning it will only be 20-30% effective now!!!! We want children in the far future, but are in absolutely no position to be parents right now. So the prospect of a possible accidental pregnancy is absolutely terrifying! Of course we won't be having sex until this all gets resolved (thank goodness for my completely supportive and understanding boyfriend!).
I have been doing a TON of research today and Paragard seems like my only option since it isn't an HBC. So I'm assuming it won't be affected by the Nuvigil. I'm not too worried about the pain of the procedure since I have experienced ovarian cysts and have chronic kidney stones which have caused pain bad enough that I've blacked out.

I am just wondering if anyone has had any experience with Nuvigil and Paragard. And if anyone has or knows about transitioning from long time Depo use to Paragard??

Thank you so much for your time, I know that was probably a long read. This Nugivil makes me much more chatty than normal!